Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2003, 5:32 PM EDT for Muskingum County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:32 PM EDT (21:32 UTC)
- Expired
- Aug 16, 2003, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Muskingum County, OH
The radar
The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 162132
SVRPBZ
OHC119-162200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSKINGUM COUNTY IN OHIO
* UNTIL 600 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHEASTERN MUSKINGUM COUNTY...MOVING
SOUTH AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ZENN
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3985 8177 3986 8169 3975 8170 3975 8180
3976 8186 3982 8187What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:27 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 1:27 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SAT AUG 16 2003 UPDATED FOR SVR WATCH. PIT 83 65 80 58 / 60 50 10 10 HLG 83 65 81 59 / 60 50 10 10 MGW 84 66 81 60 / 60 60 20 0 ZZV 84 65 81 59 / 60 50 10 10 PHD 83 65 80 58 / 60 50 10 10 FKL 82 62 77 55 / 60 50 10 10 DUJ 82 62 77 55 / 60 50 10 10 LBE 83 65 80 58 / 60 50 10 10 BTP 82 63 78 56 / 60 50 10 10 IDI 82 64 79 57 / 60 50 10 10 ODM 79 62 78 56 / 60 60 30 0 .PBZ... MD...NONE. OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121. PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>030. SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003... PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065... PAC073...PAC085...PAC121...PAC125...PAC129. WV...NONE. RWH
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 11 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 616 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:02 PM EDT, 3 hours 30 minutes before
OHZ049-050-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT SAT AUG 16 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 2:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS IN CARROLL COUNTY OHIO. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL MOVE THROUGH HARRISON AND JEFFERSON COUNTIES BETWEEN 2:15 PM AND 3:10 PM. BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS. IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Aug 16, 3:05 PM EDT, 2 hours 27 minutes before
OHZ049-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 305 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN HARRISON COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS HARRISON COUNTY UNTIL 4:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ABOUT AN INCH OF RAIN HAS FALLEN NEAR BOWERSTON IN THE PAST 40 MINUTES. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 3:17 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
317 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MINERVA OH WIND DAMAGE
08/16/03 CARROLL POWERLINES AND LARGE LIMBS
DOWN BETWEEN MALVERN AND
MINERVA. REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Aug 16, 3:53 PM EDT, 1 hour 39 minutes before
OHZ039-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 353 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN TUSCARAWAS COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUSCARAWAS COUNTY UNTIL 6:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:04 PM EDT, 28 minutes before
PAZ021-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 504 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 6 PM. THE MOST INTENSE STORMS WILL MOVE NEAR BRADFORD WOODS...WEXFORD...FRANKLIN PARK...MCANDLESS...AND HAMPTON TOWNSHIP. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 5:15 PM EDT, 17 minutes before
PAZ008-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN VENANGO COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL 6:15 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN LITTLE SUGAR CREEK FROM WALLACEVILLE TO DIAMOND ALONG ROUTE 428. RAPID STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF LITTLE SUGAR CREEK AND PRATHER RUN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:37 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| Aug 15, 8:50 PM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| Aug 15, 9:25 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 15, 10:10 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| Aug 15, 10:33 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 16, 12:18 AM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 16, 1:07 AM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| Aug 16, 1:27 AM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 16, 3:25 AM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 16, 6:35 AM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 16, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 47 min |
| Aug 16, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 56 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.